Oklahoma, 2018Damaging Winds in Oklahoma, July 12, 2018
July 12, 2018 · NWS TSA · 3 events in 2 counties and zones
Isolated severe thunderstorms developed during the late afternoon and early evening of the 12th across portions of eastern Oklahoma. The strongest storms produced damaging wind.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorms developed during the late afternoon and early evening of the 12th across portions of eastern Oklahoma. The strongest storms produced damaging wind.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 12, 4:35 PM CST, 23 minutes earlier.
Area forecast discussion, Jul 12, 4:35 PM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
535 PM CDT Thu Jul 12 2018
...UPDATE...
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
VFR conditions should prevail through the period. A few
thunderstorms remain close enough to the AR terminals, as well as
MLC, to keep a VCTS mention in for the first hour or two of the
valid TAF period. Activity should be more isolated tomorrow
afternoon, and as such, will leave any TSRA mention out of the
TAfs for now.
&&
.PREV DISCUSSION... /Issued 316 PM CDT Thu Jul 12 2018/
DISCUSSION...
The heat remains the biggest concern thru the weekend, with
afternoon storm chances a secondary concern.
GOES 16 PWAT shows relatively drier conditions over the region
compared to yesterday, as some drier air wrapped around the south
side of the mid level ridge. This also appears to be affecting the
dewpoint field, as mixing has had more of an impact on the
dewpoints this afternoon. Nevertheless, borderline heat advisory
conditions are occurring.
We are in the midst of a heat wave. Climatologically, we are very
near the hottest time of year, basically from mid July to mid
August, where average highs reach their peak for the year across
the region. Finally, in a year that has thrown climo out the
window for the most part, the weather will be following climo.
Afternoon high temps will continue to climb and will land in the
triple digits by the weekend in several areas. The heat combined
with the humidity will likely necessitate at least heat advisories
each afternoon thru the weekend.
Coverage of afternoon storms has decreased some from this time
yesterday overall, with slightly higher coverage in the NW AR
terrain, likely due to the relatively lower PWATs. Rising mid
level heights over the region on Friday, as the mid level high
begins its trek overhead for the weekend, suggest that afternoon
storm coverage will be isolated at best.
Storm chances will increase some across the north and east early
next week in association with a weak front. There will be some,
albeit brief, relief from the heat by Tuesday. The heat returns
again for Wednesday ahead of the next, stronger front. Yes, the
GFS and ECMWF are still advertising that a cold front will be
strong enough to push thru the forecast area late Thursday into
Friday, part of a transition in the upper pattern consisting of
the retrogression of the mid level ridge and trough formation over
the Great Lakes. This front will likely bring a little relief in
relatively cooler temps, but the bigger relief will be from the
humidity. There is some promise of much nicer weather toward the
end of next week and on into the following weekend.
Lacy
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ049-053>068-
070>076.
Heat Advisory from noon to 8 PM CDT Friday for OKZ049-053>076.
AR...Heat Advisory until 8 PM CDT this evening for ARZ019-020-029.
Heat Advisory from noon to 8 PM CDT Friday for ARZ019-020-029.
&&
AVIATION.....22Hazardous weather outlook, Jul 12, 4:08 PM CST, 50 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
508 PM CDT Thu Jul 12 2018
ARZ001-002-010-011-019-020-029-OKZ049-053>076-131115-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
508 PM CDT Thu Jul 12 2018
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...This Evening and Tonight.
THUNDERSTORMS WITH DANGEROUS LIGHTNING.
RISK...Limited.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...Ongoing.
DANGEROUS HEAT.
RISK...Elevated.
AREA...Eastern Oklahoma and West Central Arkansas.
ONSET...Ongoing.
DISCUSSION...
Widely scattered thunderstorms have developed this afternoon across
portions of eastern Oklahoma and northwestern Arkansas in the hot,
humid, and unstable air mass that is in place across the region.
Isolated to widely scattered thunderstorms will continue to develop
through early this evening, before all of this activity dissipates by
around sunset. The strongest storms this evening will have the
potential to produce strong gusty wind.
The combination of hot temperatures and high humidity has resulted in
heat index values from 105 to 108 degrees this afternoon across much
of eastern Oklahoma and west central Arkansas. These conditions will
improve by late evening as temperatures decrease by around sunset.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...Thunderstorm Potential...Dangerous Heat Potential.
SATURDAY...Dangerous Heat Potential.
SUNDAY through TUESDAY...Thunderstorm Potential...Dangerous Heat
Potential.
WEDNESDAY...Dangerous Heat Potential.
EXTENDED DISCUSSION...
A hot and humid air mass across eastern Oklahoma and northwestern
Arkansas will continue to support mainly afternoon and evening
thunderstorm development into early next week, although the coverage
of this activity is expected to decrease this weekend due to a high
pressure ridge building into the area. Organized severe weather is
very unlikely in this pattern but the potential will exist for the
strongest storms each afternoon to produce isolated strong downburst
wind approaching 60 mph.
Dangerous heat will continue across the area into early next week as
hot temperatures combine with high humidity.
weather.gov/tulsa contains additional information.
69
In the hours before
Special weather statement, Jul 12, 1:45 PM CST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Tulsa OK
245 PM CDT THU JUL 12 2018
OKZ058-122015-
Ottawa OK-
245 PM CDT THU JUL 12 2018
...SIGNIFICANT WEATHER ADVISORY FOR OTTAWA COUNTY UNTIL 315 PM CDT...
At 245 PM CDT, strong thunderstorms were located along a line
extending from 4 miles north of Baxter Springs to 6 miles northwest
of Seneca. Movement was northwest at 25 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations in or near the path include...
Miami... Baxter Springs...
Commerce... Quapaw...
Wyandotte... Treece...
Picher... Narcissa...
Ottawa... Peoria...
Cardin... Twin Bridges State Park...
This includes Interstate 44 between mile markers 304 and 324.
LAT...LON 3676 9462 3681 9500 3694 9500 3695 9499
3697 9503 3699 9504 3700 9500 3700 9462
TIME...MOT...LOC 1945Z 114DEG 23KT 3708 9476 3690 9470
69Special weather statement, Jul 12, 2:26 PM CST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Tulsa OK
326 PM CDT THU JUL 12 2018
OKZ058-122115-
Ottawa OK-
326 PM CDT THU JUL 12 2018
...SIGNIFICANT WEATHER ADVISORY FOR OTTAWA COUNTY UNTIL 415 PM CDT...
At 326 PM CDT, a strong thunderstorm was located 3 miles south of
Quapaw, moving west at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations in or near the path include...
Miami... Baxter Springs...
Commerce... Quapaw...
Wyandotte... Treece...
Picher... Narcissa...
Ottawa... Peoria...
Cardin... Twin Bridges State Park...
This includes Interstate 44 between mile markers 303 and 324.
LAT...LON 3678 9462 3680 9500 3694 9500 3695 9499
3695 9500 3700 9500 3700 9462
TIME...MOT...LOC 2026Z 108DEG 10KT 3690 9477
69Special weather statement, Jul 12, 4:27 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Tulsa OK
527 PM CDT THU JUL 12 2018
OKZ076-122330-
Le Flore OK-
527 PM CDT THU JUL 12 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LE FLORE COUNTY
UNTIL 630 PM CDT...
At 526 PM CDT, severeal strong thunderstorms were located west and
northwest of Mena, moving northwest at 15 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations in or near the path include...
Heavener... Howe...
Heavener Runestone State Park... Muse...
Big Cedar... Hodgen...
LAT...LON 3463 9478 3496 9465 3489 9445 3454 9446
TIME...MOT...LOC 2226Z 115DEG 14KT 3460 9432
69
Thunderstorm Wind, Le Flore
- When
- July 12, 4:58 PM CST
- Where
- Le Flore County, 0.26 mi NW of Poteau
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 35.053, -94.623
Strong thunderstorm wind blew down a communications tower onto the roof of a hospital, snapped large tree limbs and power poles, and blew the siding off a home.
Thunderstorm Wind, Le Flore
- When
- July 12, 5:00 PM CST
- Where
- Le Flore County, 0.38 mi W of Howe
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 34.951, -94.637
Strong thunderstorm wind destroyed a shed.
Thunderstorm Wind, Mayes
- When
- July 12, 5:45 PM CST
- Where
- Mayes County, 2 mi N of Pryor
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.329, -95.320
Strong thunderstorm wind damaged the roofs of buildings and homes, and snapped numerous large tree limbs.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in New Mexico, July 12, 2018$50,000 · 2 events
- Damaging Winds in Wisconsin, July 12, 2018$22,000 · 56 kt wind · 8 events
- Damaging Wind in Colorado, July 12, 2018$25,000 · 87 kt wind · 1 event
- Hail and Lightning Strike in North Carolina, July 12, 2018$20,000 · 1 in hail · 2 events
- Heat in Tennessee, July 12 to 17, 201816 events
- Lightning Strike in Michigan, July 12, 2018$20,000 · 1 event
- Flash Flooding in South Dakota, July 12 to 13, 20181 injured · 5 events
- Damaging Winds and Strong Wind in Minnesota, July 12, 2018$900 · 52 kt wind · 9 events
- Heat in Alabama, July 12, 20186 events
- Heavy Rain in Nevada, July 12 to 14, 20185 events
- Damaging Winds in North Carolina, July 12, 201850 kt wind · 4 events
- Hail and Damaging Winds in Nebraska, July 12, 20181.75 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773166, 773167, 773169.